Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is an important cause of multi-organ dysfunction and can mimic other disorders including sepsis. We describe a patient presenting with septic shock and accompanying high procalcitonin. Although initially treated empirically with antibiotics, the emergence of eosinophilia during the admission lead to a revised diagnosis of DRESS syndrome, presumed secondary to acetazolamide. This case highlights the importance of regular clinical assessment and re-evaluation is key in identifying emerging features such as eosinophilia, rash and organ dysfunction, which can secure the diagnosis. Furthermore, the case also highlights that acetazolamide may be a rare cause of DRESS syndrome.
- adult intensive care
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors SBA: discussion of planning and preparation of manuscript, including figures SS: discussion of planning, contribution of ideas and revision of draft. AB: discussion of planning, concept of manuscript and revision of draft.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.